Hail, Baylor
- When
- May 27, 10:49 PM CST
- Where
- Baylor County, Seymour
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.590, -99.260
Numerous hail-producing thunderstorms developed amidst strong low-level jet development/isentropic ascent from the late evening of the 27th through mid-morning of the 28th. Initial hail reports occurred with thunderstorms across the Red River Valley, with additional thunderstorms developing across northwestern Oklahoma by the morning of the 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous hail-producing thunderstorms developed amidst strong low-level jet development/isentropic ascent from the late evening of the 27th through mid-morning of the 28th. Initial hail reports occurred with thunderstorms across the Red River Valley, with additional thunderstorms developing across northwestern Oklahoma by the morning of the 28th. A few very large/significant hailstones were also reported, including in the vicinity of Lawton and Woodward, Oklahoma during this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 9:07 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1007 PM CDT Mon May 27 2024 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 259 PM CDT Mon May 27 2024 Our forecast area will start getting back into an active pattern late tonight into the long term. As high pressure exits to the east, a surface low deepening across far western Texas will start shifting our winds out of the southeast. Our southeast low-level flow will bring a return of gulf-based moisture transport through north Texas tonight and further northward into Oklahoma on Tuesday. The moisture return will also sharpen up a dryline which will linger across eastern New Mexico keeping our area in a moist unstable environment. Yesterdays Summer Pacific cold front is stalled out across northcentral Texas and expected to remain stationary until perhaps late this week. In the upper levels, northwest flow aloft is returning with a weak ridge building over the Western U.S. For late this evening and overnight, we could see storms develop across northern Texas into southern Oklahoma. Confidence is low of seeing any convection until late this evening. Model soundings suggest afternoon heating may weaken but not erode the inversion cap although a weak southeasterly low-level jet will start strengthening after sundown over western north Texas through southwest Oklahoma. With the surface low and stalled frontal boundary stretched across central Texas and a potential of the low-level jet breaking the cap in a moderate (to near strongly) unstable and strongly sheared environment, could see severe storms initiate across northern Texas late evening which could impact our areas near and south of the Red River overnight. After midnight, the first of what will be several mid-level shortwave disturbances digging down from the High Plains will be coming through resulting in low yet widespread storm POPs across our entire area with increasing probabilities (40-70%) well into the afternoon Tuesday. In addition to elevated storms, models in consensus with strong isentropic upglide in the lower through mid- levels (305-315 K surfaces) starting early Tuesday so plenty of ascent in the lower levels from warm advection. With warm advection increasing into our southern CWA early Tuesday morning, the severe risk will include southwest through southcentral Oklahoma after sunrise Tuesday. Storms capable of producing large hail (up to golf balls) and damaging wind gusts (up to 60 mph) will be the severe hazards in the risk area late tonight through Tuesday afternoon. However, the severe risk may gradually shift more out of our area and into central & eastern Texas as the afternoon progresses. && .LONG TERM... (Tuesday night through next Sunday) Issued at 259 PM CDT Mon May 27 2024 We will continue to see shortwaves across our area as the weak upper ridge gradually builds over the Southern Plains through Thursday. Warm advection will persist north of the stalled frontal boundary across central Texas which may eventually lift as a warm front into our area late this week (Thursday/Friday). The Southern Plains will remain situated well east of the dryline so the moisture & potential instability won't be going away through the long term. As our weak ridge exits on Thursday, weak troughing will start digging through the western U.S. although models deviate with the eastern progression of the trough by Sunday. However, we'll continue to have shortwaves expelled downflow from the trough. With all the forcing & moisture, we'll remain in a "wet" pattern through this weekend with storm POPs every day through early next week. Although deep-layer shear will be on a decreasing trend by Wednesday for organized convection, moderate CAPE values may be sufficient for at least strong to low-end severe storms. Accumulating rainfall each day could start to pose a flooding risk toward the latter part of this week, especially across our southern CWA which could see 4-5 inches storm total rainfall accumulations through Friday. Can't rule out a flood watch being issued in the next couple of days. Temperaturewise, we'll see a cooling trend with mild temperatures falling slightly below seasonably average with the increasing cloud cover and rain potential. However, upper 60s/lower 70s dewpoints will still make it feel humid through much of the southern half of our forecast area. Our cooling trend may end this weekend and becoming hotter again by early next week back into the upper 80s/lower 90s. && .AVIATION... (06Z TAFS) Issued at 1006 PM CDT Mon May 27 2024 VFR/MVFR ceilings this TAF period. Showers/storms are expected to develop overnight/early Tuesday and continue into the evening hours. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 81 63 79 / 20 50 60 60 Hobart OK 66 82 63 80 / 30 70 70 60 Wichita Falls TX 68 84 66 80 / 30 70 70 60 Gage OK 61 82 60 78 / 20 50 70 50 Ponca City OK 62 81 61 80 / 20 30 30 30 Durant OK 66 83 66 80 / 30 50 60 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...25
Hazardous Weather Outlook National Weather Service Norman OK 313 PM CDT Mon May 27 2024 OKZ004>048-050>052-TXZ083>090-282015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 313 PM CDT Mon May 27 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk of severe storms late this evening and overnight across western north Texas and portions of southern and western Oklahoma. The primary severe weather threat will be large hail up to the size of golf balls. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... The risk of severe storms will continue Tuesday morning across much of the area as sufficient elevated instability will be present and warm air advection results in scattered thunderstorms across Oklahoma and western north Texas. The main hazard will be large hail with some damaging wind risk as well. This activity is expected to gradually shift south through the morning and into the afternoon with most of the severe storms moving south of the area during the afternoon hours. There will be a chance of thunderstorms each day through Sunday with the most widespread thunderstorms expected to be overnight each night as thunderstorm complexes move into Oklahoma and north Texas from the High Plains. There will be the potential for strong to possible severe storms each day, but the risk and areas that could be affected will become better defined as those days approach. .Flooding... Rain accumulations over several days could also result in a potential for flooding later this week across parts of our area. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 04:48 UTC.
7 hail. Local standard time, as filed.
Relayed by amateur radio.
Relayed by amateur radio. Location is approximate.
MPing report.
Time is radar estimated.
Relayed by amateur radio. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181285, 1181303, 1181309, 1181306, 1181344, 1181346, 1181357.